Article

Necrotizing fasciitis and gangrene associated with topical herbs in an infant.

Department of Paediatrics, Plastic and Reconstructive Surgery, The Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, Hong Kong.
Advances in Therapy (Impact Factor: 2.44). 07/2007; 24(4):921-5. DOI: 10.1007/BF02849985
Source: PubMed

ABSTRACT A 4-mo-old Chinese infant developed necrotizing fasciitis and gangrene from a small skin infection on his buttock that was treated with topical herbs. Sequential cultures revealed a number of organisms: Enterococcus species, sensitive to ampicillin, were isolated throughout the course, and coagulasenegative staphylococci replaced gram-negative rods during the later phase of the illness. The infant required prolonged intravenous antibiotic treatment and underwent multiple surgical procedures for debridement and reconstruction. This report serves to alert the public of the importance of avoiding application of unknown topical herbs in children with skin disease. A seemingly small wound, if inappropriately treated, may result in extensive tissue destruction and require extensive surgery.

0 Followers
 · 
95 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Information about the safety of herbal medicine often comes from case reports published in the medical literature, thus necessitating good quality reporting of these adverse events. The purpose of this study was to perform a systematic review of the comprehensiveness of reporting of published case reports of adverse events associated with herb use in the pediatric population. Electronic literature search included 7 databases and a manual search of retrieved articles from inception through 2010. We included published case reports and case series that reported an adverse event associated with exposure to an herbal product by children under the age of 18 years old. We used descriptive statistics. Based on the International Society of Epidemiology's "Guidelines for Submitting Adverse Events Reports for Publication," we developed and assigned a guideline adherence score (0-17) to each case report. Ninety-six unique journal papers were identified and represented 128 cases. Of the 128 cases, 37% occurred in children under 2 years old, 38% between the ages of 2 and 8 years old, and 23% between the ages of 9 and 18 years old. Twenty-nine percent of cases were the result of an intentional ingestion while 36% were from an unintentional ingestion. Fifty-two percent of cases documented the Latin binomial of the herb ingredients; 41% documented plant part. Thirty-two percent of the cases reported laboratory testing of the herb, 20% documented the manufacturer of the product, and 22% percent included an assessment of the potential concomitant therapies that could have been influential in the adverse events. Mean guideline adherence score was 12.5 (range 6-17). There is considerable need for improvement in reporting adverse events in children following herb use. Without better quality reporting, adverse event reports cannot be interpreted reliably and do not contribute in a meaningful way to guiding recommendations for medicinal herb use.
    03/2013; 2(2):46-55. DOI:10.7453/gahmj.2012.071
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Eczema is a common childhood atopic condition and treatment is with emollients, topical corticosteroids, and avoidance of possible triggers. S. aureus colonization is a common complication. As there is no immediate cure, many parents seek alternative therapies that claim unproven therapeutic efficacy. We report a girl with long history of treatment noncompliance. After practicing a long period of dietary avoidance and supplementation, the grandparents took her to an alternative medicine practitioner. Following cupping therapy and acupuncture, the child developed blistering and oozing over her back the next day, which rapidly evolved to two large irregular-edge deep ulcers. She was treated with intravenous antibiotics and received multidisciplinary supportive intervention. Using search words of "cupping," "eczema," and "atopic dermatitis," only two reports were found on PubMed. Therapeutic efficacy was claimed but not scientifically documented in these reports. Childhood eczema is an eminently treatable atopic disease. Extreme alternative therapy seems not to be efficacious and may even be associated with serious undesirable sequelae. Physicians should be aware of various alternative treatment modalities and be prepared to offer evidence-based advice to the patients with eczema and their families.
    10/2013; 2013:605829. DOI:10.1155/2013/605829
  • [Show abstract] [Hide abstract]
    ABSTRACT: Many parents purchase topical applications without knowing what they contain, and apply them liberally to their children with dermatological disorders. In one such case, an infant developed fever, diarrhea and a small ulcer near the right labia majora which was treated with a topical cream called '999' containing dexamethasone acetate. The infant subsequently developed extensive necrotizing fasciitis. She required prolonged intravenous antibiotic use and underwent multiple surgical procedures for debridement and reconstruction. Another mother was concerned about therapeutic corticosteroids prescribed to her 11-year old daughter with eczema. She acquired the 999 cream from the Chinese mainland and applied it liberally as an emollient to her daughter's back. When assessed at the clinic, her daughter appeared cushingoid with accelerated growth velocity in BMI and weight but decelerated growth in height. Furthermore, one mother applied a large quantity of 999 on her daughter with mild eczema and another mother applied it on her son with impetigo. None of these mothers knew that they were using potent topical corticosteroids. This report serves to alert the public to avoid applying unknown topical medication on children with skin diseases. The physician caring for patients with skin disease should be aware that even steroidophobic parents might indeed be unknowingly using potent corticosteroids.
    Journal of Dermatological Treatment 01/2008; 19(4):241-5. DOI:10.1080/09546630701691251 · 1.76 Impact Factor